NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 2:26 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 2:26 PM EST, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
326 PM EDT Sat Aug 11 2018
.SYNOPSIS...
A complex low pressure system will remain over the region for
the next several days. High pressure may briefly return to the
region by Wednesday or Thursday but will be followed by another
storm system by the start of next weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
Main frontal boundary remains north of the region, but other
boundaries generated by storms last night and this morning have
settled southward and have stalled over our region. These
boundaries are providing focal points for convection this
afternoon and this evening. Low pressure to the northwest will
also settle further southeast as an upper low continues
developing just to our northwest. Warm, moist air continues to
funnel northward ahead of it. All of these factors are combining
to result in a flash flood risk, with the best odds being near
the metros given less absorption capability of the urban
corridor and more robust CAPE/boundaries present. Thus, have a
flash flood watch out til after midnight in these areas. As
shortwave trough to our west continues digging to our northwest
this afternoon and evening, difluence aloft should increase,
resulting in better convective development until late evening
when CAPE will finally wane significantly. CAPE is also
relatively high, with 2000-3000 J/kg available, so while shear
is minimal, isolated downbursts and associated wind damage are
possible.
After storms dwindle later tonight, patchy fog may develop, but
lingering clouds should keep it relatively limited. Lows will be
in the 60s to lower 70s.
On Sunday, any patchy fog to start should not linger, but clouds
will remain. That said, the frontal boundary to our north now
looks more likely to sink south of our region later tonight and
early Sunday, which could keep us more stable. This might
actually lessen the convective and flood threats for Sunday.
Have maintained likely POPs, but it is notable that a
significant numbers of models now keep us mostly dry on Sunday.
Highs will be cooler, with lower to mid 80s expected.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Closed upper low will be stationary just to our northwest on
Sunday night into Monday night. Surface low will also remain in
the vicinity, but the frontal boundary may try to lift
northward at some point Monday. This, combined with strong
difluence ahead of a shortwave rotating around the closed, mean
Monday may be more active than Sunday and perhaps even more
active than today, convective and flood-wise. That having been
said, the day should start out quiet, perhaps with patchy fog,
before some breaks of sun later in the day help to destablize
things. Lows Sunday night will be similar to Saturday night,
though perhaps a touch cooler, with highs on Monday also similar
to Sunday, perhaps a touch cooler, given the greater cloud
potential.
Monday night, the shortwave lifts northeast of the area, and
while the evening may be quite active, later at night we expect
it to quiet down significantly. Lows will be mostly in the 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper low begins to weaken and lift northeastward out of the
area Tuesday. Low level flow may be a little more westerly and
stronger, resulting in a slightly lower flood threat. Ridging
should briefly build over the Mid-Atlantic Wednesday before
another trough and attendant surface front approach late next
week, leading to another increased likelihood of showers and
thunderstorms, though this system at least appears to have some
forward motion to it.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Main concern the next few days is showers and thunderstorms
providing intervals of reduced cig and vis, along with any gusty
winds. Highest threats will be typical, with afternoon/evening
hours favored, and late night/early morning likely to be quiet.
However, patchy fog may develop during the early morning hours,
most likely at CHO/MRB, but can't completely rule it out at the
other terminals either. Winds outside of storms should be light,
and cigs/vis outside of storms and fog should be VFR.
Mainly VFR Tue-Wed, though brief restrictions are possible Tue
in scattered SHRA/TSRA.
&&
.MARINE...
Sub SCA conditions expected through early next week. Main
concern will be gusty winds and reduced visibility with any
thunderstorms, with main risk period being afternoon/evening
hours.
Sub-SCA conditions expected Tuesday into Wednesday.
&&
.HYDROLOGY...
While rainfall over the last week has been minimal in some
areas, other areas remain saturated. High PW's and slow moving
storms have the potential for heavy rains and flash flooding, so
a flash flood watch has been issued until just after midnight
tonight. With continued rounds of heavy rain expected over the
next several days due to the persistent upper low, additional
watches may be necessary on subsequent days.
&&
.TIDES/COASTAL FLOODING...
Southerly flow through the weekend as low pressure develops to
the northwest. Anomalies have crept up, and minor flooding at
times of high tide is possible at the sensitive sites over the
next few days. Next chance is with the late night/early Sunday
high tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 1 AM EDT Sunday for DCZ001.
MD...Flash Flood Watch until 1 AM EDT Sunday for MDZ004>006-011-013-
014-503>508.
VA...Flash Flood Watch until 1 AM EDT Sunday for VAZ052>054-505-506.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...DHOF
AVIATION...RCM/DHOF
MARINE...RCM/DHOF
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 11, 12:39 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
139 PM EDT Sat Aug 11 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
139 PM EDT Sat Aug 11 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Periods of showers and thunderstorms will have the potential to
deliver locally heavy rainfall this afternoon and this evening.
Isolated flooding will be possible. The greatest risk is in
northern and central Maryland, Washington DC, and northeastern
Virginia, where a Flash Flood Watch is in effect.
Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Several rounds of showers and thunderstorms are likely Sunday
through Tuesday. Isolated flooding will continue to be a threat,
particularly during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
139 PM EDT Sat Aug 11 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Periods of showers and thunderstorms will have the potential to
deliver locally heavy rainfall this afternoon and this evening.
Isolated flooding will be possible. The greatest risk is in
northern and central Maryland, Washington DC, and northeastern
Virginia, where a Flash Flood Watch is in effect.
Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Several rounds of showers and thunderstorms are likely Sunday
through Tuesday. Isolated flooding will continue to be a threat,
particularly during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.